Lipschitz retractions in Hadamard spaces via gradient flow semigroups

Miroslav Bačák, Leonid V. Kovalev

Research output: Research - peer-reviewArticle

Abstract

Let X(n), for n ∈ ℕ, be the set of all subsets of a metric space (X,d) of cardinality at most n. The set X(n) equipped with the Hausdorff metric is called a finite subset space. In this paper we are concerned with the existence of Lipschitz retractions r: X(n) → X(n - 1) for n ≥ 2. It is known that such retractions do not exist if X is the one-dimensional sphere. On the other hand, Kovalev has recently established their existence if X is a Hilbert space, and he also posed a question as to whether or not such Lipschitz retractions exist when X is a Hadamard space. In this paper we answer the question in the positive.

LanguageEnglish (US)
Pages673-681
Number of pages9
JournalCanadian Mathematical Bulletin
Volume59
Issue number4
DOIs
StatePublished - Dec 1 2016

Fingerprint

Gradient Flow
Retraction
Lipschitz
Semigroup
Subset
Hausdorff Metric
Metric space
Cardinality
Hilbert space

Keywords

  • Finite subset space
  • Gradient flow
  • Hadamard space
  • Lie-Trotter-Kato formula
  • Lipschitz retraction

ASJC Scopus subject areas

  • Mathematics(all)

Cite this

Lipschitz retractions in Hadamard spaces via gradient flow semigroups. / Bačák, Miroslav; Kovalev, Leonid V.

In: Canadian Mathematical Bulletin, Vol. 59, No. 4, 01.12.2016, p. 673-681.

Research output: Research - peer-reviewArticle

@article{dbb884927af84cb2a6f92bc0b56fc9db,
title = "Lipschitz retractions in Hadamard spaces via gradient flow semigroups",
abstract = "Let X(n), for n ∈ ℕ, be the set of all subsets of a metric space (X,d) of cardinality at most n. The set X(n) equipped with the Hausdorff metric is called a finite subset space. In this paper we are concerned with the existence of Lipschitz retractions r: X(n) → X(n - 1) for n ≥ 2. It is known that such retractions do not exist if X is the one-dimensional sphere. On the other hand, Kovalev has recently established their existence if X is a Hilbert space, and he also posed a question as to whether or not such Lipschitz retractions exist when X is a Hadamard space. In this paper we answer the question in the positive.",
keywords = "Finite subset space, Gradient flow, Hadamard space, Lie-Trotter-Kato formula, Lipschitz retraction",
author = "Miroslav Bačák and Kovalev, {Leonid V.}",
year = "2016",
month = "12",
doi = "10.4153/CMB-2016-033-3",
volume = "59",
pages = "673--681",
journal = "Canadian Mathematical Bulletin",
issn = "0008-4395",
publisher = "Canadian Mathematical Society",
number = "4",

}

TY - JOUR

T1 - Lipschitz retractions in Hadamard spaces via gradient flow semigroups

AU - Bačák,Miroslav

AU - Kovalev,Leonid V.

PY - 2016/12/1

Y1 - 2016/12/1

N2 - Let X(n), for n ∈ ℕ, be the set of all subsets of a metric space (X,d) of cardinality at most n. The set X(n) equipped with the Hausdorff metric is called a finite subset space. In this paper we are concerned with the existence of Lipschitz retractions r: X(n) → X(n - 1) for n ≥ 2. It is known that such retractions do not exist if X is the one-dimensional sphere. On the other hand, Kovalev has recently established their existence if X is a Hilbert space, and he also posed a question as to whether or not such Lipschitz retractions exist when X is a Hadamard space. In this paper we answer the question in the positive.

AB - Let X(n), for n ∈ ℕ, be the set of all subsets of a metric space (X,d) of cardinality at most n. The set X(n) equipped with the Hausdorff metric is called a finite subset space. In this paper we are concerned with the existence of Lipschitz retractions r: X(n) → X(n - 1) for n ≥ 2. It is known that such retractions do not exist if X is the one-dimensional sphere. On the other hand, Kovalev has recently established their existence if X is a Hilbert space, and he also posed a question as to whether or not such Lipschitz retractions exist when X is a Hadamard space. In this paper we answer the question in the positive.

KW - Finite subset space

KW - Gradient flow

KW - Hadamard space

KW - Lie-Trotter-Kato formula

KW - Lipschitz retraction

UR - http://www.scopus.com/inward/record.url?scp=84992129536&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84992129536&partnerID=8YFLogxK

U2 - 10.4153/CMB-2016-033-3

DO - 10.4153/CMB-2016-033-3

M3 - Article

VL - 59

SP - 673

EP - 681

JO - Canadian Mathematical Bulletin

T2 - Canadian Mathematical Bulletin

JF - Canadian Mathematical Bulletin

SN - 0008-4395

IS - 4

ER -